prednisone induced diabetes

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Christine1946
Veteran Member


Date Joined Aug 2008
Total Posts : 5854
   Posted 11/23/2009 7:44 PM (GMT -7)   
     It's been a few months since I posted on here, but I have a concern.  I have ulcerative proctitis and back in August, while tapering off prednisone since June, I experienced tingling of my fingers and excessive thirst.  Since both my parents had diabetes, dad Type 2 and mom Type 1, I knew the symptoms.  The following day, my family doctor gave me an Accu-Check monitor and my BS registered 237 that night.  Needless to say I was quite scared.  My doctor actually wasn't that concerned.  He told me to be very careful of my diet, to monitor my blood sugar throughout the day and see what happened when I was off the prednisone.  I was down to 10 mgm at the time and decreasing by 5 mgm per week.  When I was able to wean off the prednisone, my blood sugar returned to normal.  I want to also add that my FBS was always within normal limits.  Just my 2 hr and 3 hr pp were very high.
     I was only able to obtain a two month remission from my UP.  My GI doctor placed me back on prednisone, 40 mgm because my condition became severe.  I am now tapered down to 30 mgm and started Remicade last Wednesday.  The doctor wants me off the prednisone ASAP and will probably taper me to 20 mgm in a few days.  My BS has soared once more.  I don't experience any symptoms of diabetes anymore but my 2 hr PP was 188 tonight.  It was 105 FBS this morning.
     Sorry for the long post but I would like some feedback as to whether I should be seeing an Endocrinologist, or hopefully, with the success of Remicade, which I notice already, my BS will return once more to normal.  I certainly don't want to end up like my mother on dialysis in her final days.  I am 63 yrs old.
     Thank you for any info.
 
Diagnosed with ulcerative proctitis in 1998 in hospital
Hospitalized (2nd time) in May 2008 for ten days.
Remission Nov 08 thru May of 09.
Flare May of 09 thru Aug of 09.  Meds: Colazal, 6MP, prednisone taper, probiotics, Benicar, calcium and multivitamin
Remission...too short...Sept and Oct.  Now in bad flare again...blood and mucus...back on prednisone, off the 6MP, waiting for approval from ins co to start Remicade.


ceebee
Regular Member


Date Joined Dec 2006
Total Posts : 401
   Posted 11/23/2009 11:48 PM (GMT -7)   
For the first three years I was off and on pred my BG returned to normal I assume because I had no problems. Then a dose just sent me into Diabetes2 and it decided to hang around because I am such a sweet person! LOL I am just trying 5mg of the pred after beig on 10mg for two years straight. Going to be interesting to see what happens I think. Just keep track of your BG while on pred as mine went up to the 800's and almost killed me. Then keep track after pred for a while to see if they numbers stay normal. Good luck:)

wodin
Veteran Member


Date Joined Jul 2009
Total Posts : 523
   Posted 11/24/2009 8:46 AM (GMT -7)   
Are you taking anything to control your BGL? I have steroid diabetes from taking high doses of prednisone (60 mg/day) for an Ulcerative Colitis flareup. My PCP has prescribed 500 mg of metFormin 2XD but I'm afraid the gastric side effects of the metFormin might trigger another UC flare. I had a little diarrhea yesterday, but nothing that could begin to compare to a UC flare.

I'd be keeping my fingers and toes crossed, except my toes are swollen!

Christine1946
Veteran Member


Date Joined Aug 2008
Total Posts : 5854
   Posted 11/24/2009 2:20 PM (GMT -7)   
     No, I am not taking any medication to control blood sugar.  I went to my GI today and told him but he said to just carefully watch my diet.  He is convinced that my BG will return to normal once off the prednisone.   If I may add...last night my BG was 188 2 hr PP but then I did have mashed potatoes with dinner and some frozen yogurt with a small piece of my pineapple cake......BAAAAAAD Girl Christine.  However, 2 hrs later my BG went down to 115.  So guess that is good news.
 
Diagnosed with ulcerative proctitis in 1998 in hospital
Hospitalized (2nd time) in May 2008 for ten days.
Remission Nov 08 thru May of 09.
Flare May of 09 thru Aug of 09.  Meds: Colazal, 6MP, prednisone taper, probiotics, Benicar, calcium and multivitamin
Remission...too short...Sept and Oct.  Now in bad flare again...blood and mucus...back on prednisone, off the 6MP, waiting for approval from ins co to start Remicade.


wodin
Veteran Member


Date Joined Jul 2009
Total Posts : 523
   Posted 11/24/2009 3:43 PM (GMT -7)   
Yes, my PCP says my diabetes will resolve after getting off the pred too, but it might take a few months. When I read about "steroid diabetes" on line, most of the articles say it usually does, but not always.

One person on this forum answered my other thread saying that his didn't! So, the odds are in favor, but it's not assured.

With 1000 mg/day of metFormin, I haven't been able to get my BGL below 140, and it's usually a little under 200. I've been limiting my sugar and starch intake, but I haven't eliminated them entirely. Need more discipline!
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, December 06, 2016 10:59 AM (GMT -7)
There are a total of 2,733,555 posts in 301,133 threads.
View Active Threads


Who's Online
This forum has 151270 registered members. Please welcome our newest member, marciac12.
348 Guest(s), 12 Registered Member(s) are currently online.  Details
marciac12, Scaredy Cat, mpost, dempsec5, Mad Martha, pmm73, Bobby Mac, ks1905, NCOBJIM, peanut307, Blu's Mama, straydog


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer